Hard habit to break
The latest antidepressants aren't necessarily addictive, but stop taking them and you might go cold turkey
Sunday February 3, 2002
Sara Croft, 35, has suffered from chronic anxiety since her late teens, and has been taking the antidepressant Seroxat (paroxetine) for seven years. 'When I heard recently that this drug can cause dependency, I just laughed,' she says. 'Of course I'm bloody dependent on it. I've tried to come off it but the anxiety gets 10 times worse and I get agoraphobic. I get diarrhoea, sweating, the shakes and these sort of electric-jolt sensations, and this is not from stopping the drug cold turkey, but from gradually decreasing over a number of weeks. Both times I've tried to come off, I've felt unable to function for about three weeks. So I give up and go back on them.'
Croft (not her real name) is married with four children and works part time as an estate agent. 'The thing is, I can't afford to not function. I have too many people relying on me. There is no three-week-plus window in my diary where I can just say, "OK kids, husband, boss - I'm coming off the tablets and I'm going to feel like death, so don't ask me to do anything." I've been on drugs and I've been off them, and on is better. I've tried various kinds of counselling, but none of it worked for me. I hope they don't officially state that these tablets are addictive and take them off the market, because I really need them.'
Whether 'really needing' a drug constitutes a physical or psychological dependency, and whether experiencing withdrawal symptoms when that drug is not taken constitutes a true physical dependency is at the heart of a growing debate around the group of antidepressant drugs called Selective Seratonin Reuptake Inhibitors (SSRIs ) of which paroxetine is one. When SSRIs (Prozac is the most famous) came on to the market in the late 80s, their big selling point was that they did not cause dependency, unlike, say, the housewife's former favourite, the benzodiazapine Valium. As new prescribing guidelines came into force to restrict the use of the benzodiazpines, SSRI usage soared. In 1991, there were 510,000 prescriptions for SSRIs dispensed in the UK. In 2000, there were 10,442,000. That's a twentyfold increase.
Ian Singleton, senior project worker at the Bristol and District Tranquilliser Project, which was set up 16 years ago to help people come off tranquillisers such as Valium says, 'About half of the calls we get now are from people having trouble getting off SSRIs. People report major anxiety problems, agoraphobia, depression, physical symptoms like stomach cramps, electric-shock sensations, muscle cramps, shooting pains in the head. Many people find that they feel worse coming off the drugs than they felt before they started taking them. So that someone who was prescribed SSRIs for moderate depression will say they feel severely depressed and anxious when they try to come off them.'
Some psychiatrists say people who feel worse when they come off antidepressants should go back on them. But Dr David Healy, reader in psychological medicine at the University of Wales College of Medicine, thinks this indicates some level of dependency. 'When SSRIs first came out, people like me were telling our patients, "These are not like tranquillisers, you can't get hooked on them." But while they don't get hooked in the sense that they crave them or mortgage everything to get more of the drug, they do get hooked in the sense that when they try to stop taking them, they have trouble.'
Evidence of this 'trouble' is all around us. The website www.socialaudit.org.uk, which challenges the magic-bullet approach to mental illness and questions the long-term safety of the SSRI antidepressants, features discussion strands in which hundreds of very distressed people trying to come off antidepressants find that they cannot. Equally, enter 'Paxil' (the brand name for paroxetine in the States) into a major search engine and you will eventually be led to hundreds of noticeboards or even entire websites where people describe being unable to stop taking the drug.
But psychiatrist Cosmo Hallstrom, medical director of the Florence Nightingale Clinic in London, thinks patients shouldn't be so quick to blame the drugs alone. 'I have worked very closely on tranquilliser dependency and one of the things you discover is that there is a great tendency to blame any problems on the drugs when, on closer scrutiny, the problems patients experience when they try to stop taking the drugs might well be those they were taking the drug for in the first place.'
Dr Hallstrom does think there is a discontinuation syndrome, but questions the severity of it. 'Yes, some people get withdrawal symptoms when they stop taking antidepressants, but they're relatively minor.'
Similarly, James Kennedy, a Hayes-based GP and prescribing spokesman for the Royal College of GPs, thinks SSRIs are not addictive per se, but concedes that some people will have a harder time coming off them that others. 'It is very difficult to say that anyone on SSRIs fully meets the medical criterion for defining dependency. I think some people find it very difficult to come off SSRIs because they do it too suddenly, or because their underlying depression hasn't gone away and they probably need long-term treatment.'
But is 'long-term treatment' just pharmaceutical speak for dependency? This could be an expensive question for the drug companies concerned. Last September, a major class-action lawsuit was filed in California against GlaxoSmithKline (GSK), the drug company that makes paroxetine, by a group of people who say they have become dependent on the drug. When they try to come off it, they experience shooting pains in the head, gastrointestinal distress, flu-like symptoms, dizziness, electric-shock feelings and agitation. The patients usually call these symptoms 'withdrawal', while the drug companies prefer the euphemistic term 'discontinuation syndrome'. What patients call 'addicted', clinicians might call 'psychological dependency'. Semantic differences aside, there are a lot of people who feel wretched when they try to come off paroxetine, and so they go back on it .
In Cardiff, solicitor Mark Harvey, a partner in the firm Hugh James Ford Simey, is looking into the potential for a class action over here. 'At the moment, we are gathering together sufficient evidence to satisfy ourselves that there is a problem. We are being approached by people who had mild to moderate symptoms of depression, went on a course of paroxetine and felt terrible, much worse than they did before, when they tried to come off it. The drug company says they are not addictive. I would suggest, going by anecdotal evidence and the professional opinion of Dr David Healy, that this is not the case. While you may not crave more of the drug, there is a potential for withdrawal symptoms and therefore care should be taken.'
GSK thinks care is being taken, and says patients are advised on the patient-information leaflet that comes with the tablets that they should not stop the drug abruptly. A statement from GSK says, 'Seroxat, unlike, for example, smoking or alcohol, is not addictive. There are well-defined international criteria for drug dependency and addiction, and Seroxat is clearly shown as being neither addictive nor causing dependence. Abrupt stopping of any antidepressant can result in a small number of patients experiencing discontinuation symptoms. These symptoms, such as dizziness, are generally mild, short lasting and self-limiting. The likelihood of these symptoms is minimised by gradually tapering the dose.'
However, just before we went to press, GSK were ordered by the Federal Drug Administration, which regulates the drug industry in the States, to warn prescribing doctors to monitor patients on Seroxat for side effects associated with dependency. Furthermore, GSK were found to be in breach of the industry's code of practice by describing withdrawal effects as 'very rare'. One study found that withdrawal side effects occurred in two out of 100 people, and dizziness occurred in seven out of 100, and this was with a gradual reduction of the drug.
Still, Sara Croft hopes SSRIs are here to stay. 'I went from lurching from one panic attack to the next, to living a life I find tolerable. It's not ideal but it works for me. I hope they don't find anything conclusively bad about paroxetine, because it will probably mean it will be a lot harder to get, and that's not something I want to think about.'
· There are six SSRIs on the market. Their names in the UK are Prozac, Seroxat, Lustral, Cipramil, Faverin and Effexor.
· Withdrawal from SSRIs should be done gradually in consultation with your GP.
· Contact the Prozac Survivor's Support Group on 0161 682 3296. Charles Medawar's paper The Antidepressant Web can be read on www.socialaudit.org.uk. For information on depression, contact Depression Alliance on 020 7633 0557. Bristol and District Tranquilliser Project can be reached on 0117 962 8874.